Illinois, 2003

Damaging Wind in Illinois, April 28, 2003

April 28, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 12:34 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 28, 12:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CDT MON APR 28 2003

FORECAST CHALLENGE IS PRECIP TIMING AND CHANCES THE NEXT 7 DAYS.

AT 17Z A CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH PORTIONS OF
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI IN ADVANCE OF A SURFACE
COLD FRONT. THIS FRONT IS PROGGED TO STALL OVERNIGHT ACROSS EITHER
THE NORTHERN OR CENTRAL PORTIONS OF THE REGION AND THEN LIFT NORTH
TOMORROW IN THE ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. WITH
LAPS DATA SHOWING LI-S ACROSS THE REGION AROUND -4 AND CAPE VALUES
AROUND 1000-1200 JUST SOUTH OF THE CURRENT AREA OF
CONVECTION...ANTICIPATE ADDITIONAL DEVELOPMENT THIS AFTERNOON SOUTH
OF CURRENT AREA. THIS SHOULD LAST INTO THE EVENING HOURS PUSHING
INTO FAR SOUTHEAST MISSOURI AND WESTERN KENTUCKY AND EXTREME
SOUTHERN ILLINOIS. CURRENT AREA OF CONVECTION AND SUBSEQUENT
ADDITIONAL DEVELOPMENT SHOULD ALSO PROGRESS INTO SOUTHWEST INDIANA.
WITH THE FRONT EXPECTED TO STALL...CURRENT ONGOING CONVECTION...AND
ADDITIONAL DEVELOPMENT LATER TONIGHT WITH THE APPROACH OF THE
SHORTWAVE TROUGH...I/LL PLACE A 70 POP ACROSS MY WESTERN AND
NORTHERN COUNTIES FOR TONIGHT. WILL HAVE CHANCE POPS ELSEWHERE WITH
THE LOWEST ACROSS THE KHOP REGION OF KY.

TOMORROW AS THE FRONT LIFTS NORTH...THE FOCUS FOR CONVECTION SHOULD
AS WELL. LATEST SWODY2 SHOWS THIS WITH SLIGHT RISK SEVERE ACROSS THE
NORTHERN HALF OF THE CWA AND GENERAL THUNDER ELSEWHERE. WILL PLACE
GREATEST CHANCE IN THE NORTH FOR TOMORROW. BETTER WARM AIR ADVECTION
BUT MORE CLOUD COVER SHOULD YIELD HIGHS SIMILAR OR A TAD WARMER THAN
THOSE OF TODAY. WILL GO WITH A MAV/FWC AVERAGE. FOR TUESDAY NIGHT
WILL CONTINUE WITH SLIGHT CHANCE OF TSRA SOUTH...CHANCE NORTH.

WEDNESDAY WARMER AIR CONTINUES TO PROGRESS INTO THE AREA FROM THE
SOUTHWEST...SO WESTERN SECTIONS MAY BE CAPPED. WILL CONFINE LOW END
TSRA/SHRA CHANCES TO EASTERN AND NORTHERN PARTS OF THE AREA. BY
WEDNESDAY THE THE WARM FRONT APPEARS TO BE FAR ENOUGH NORTHEAST SO
ITS ASSOCIATED PRECIP WILL BE OUT OF THE AREA...AND AN ADVANCING
COLD FRONT WILL BE FAR ENOUGH NORTHWEST ALSO NOT TO INFLUENCE THE
AREA. SO WILL REMOVE WEATHER FOR WEDNESDAY NIGHT.

THURSDAY AFTERNOON INTO THURSDAY NIGHT A SIGNIFICANT COLD FRONT
LOOKS TO PASS ACROSS THE REGION. WITH GOOD LOW LEVEL MOISTURE IN
PLACE BY THAT TIME AND BETTER JET DYNAMICS EXPECTED THAN WITH OUR
CURRENT SYSTEM...WILL GO WITH LIKELY POPS THURSDAY AFTERNOON IN THE
WEST WITH CHANCE ELSEWHERE. WILL REVERSE THAT FOR THE THURSDAY NIGHT
PERIOD. LINGERING SHOWERS POSSIBLE FRIDAY MORNING IN THE EAST.

HEADING INTO THE WEEKEND...A STRONG UPPER LOW IS PROGGED TO DEEPENED
AND CLOSE-OFF OFF THE CALIFORNIA COAST WITH SUBSEQUENT UPPER LEVEL
RIDGING OVER THE MISS VALLEY. THE GFS GENERATES SOME QPF SATURDAY
NIGHT AND SUNDAY RIGHT UNDER THE AXIS OF THE UPPER RIDGE. WITH BEST
BL MOISTURE PROGGED TO BE WELL WEST OF THE AREA...DOUBTFUL THAT THIS
SOLUTION QPF SOLUTION IS ACCURATE.

THE GFS IS A BIT MORE PROGRESSIVE WITH THE EJECTION OF THE MAIN
UPPER LOW AND ASSOCIATED TROUGH ACROSS THE SOUTH HALF OF CONUS BY
DAY 6 TO 7 THAN THE SLOWER TREND NOTED WITH THE ECMWF. IF THE GFS
SOLUTION IS CORRECT...SUNDAY NIGHT INTO MONDAY NEXT MAY BRING
WIDESPREAD SEVERE WEATHER TO THE AREA AS LOW LEVEL MOISTURE
RETURNS...GOOD JET DYNAMICS SWEEP OVER THE AREA AND LAPSE RATES
INCREASE. THE POTENTIAL FOR A HEAVY RAIN EVENT ALSO EXISTS IF THE
GFS QPF IS ON TRACK. THINKING THAT EVEN IF THE SIGHTLY SLOWER ECMWF PANS
OUT...MONDAY WILL HAVE SOME POTENTIAL FOR CONVECTIVE ACTIVITY. THE
DIFFERENCE LOOKS TO BE THE BEGINNING TIME...SUNDAY NIGHT VIA THE
GFS...PERHAPS NOT UNTIL MONDAY AFTERNOON IF ONE EXTRAPOLATES FORWARD
IN TIME. CONSIDERING GOING HIGHER THAN MEX FOR HIGH TEMPS AS IF
TIMING IS CLOSER TO ECMWF TEMPS SHOULD BE ABLE TO REACH HIGHER
READINGS BEFORE THE AIR BECOMES RAIN COOLED AND SKIES BECOME
OVERCAST.

.PAH...NONE.

DFS
Hazardous weather outlook, Apr 28, 11:20 AM CST, 1 hour 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
REGION...BUT THE BEST CHANCE WILL BE OVER PARTS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER CONCERN WITH DAMAGING WINDS A SECONDARY POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THUNDERSTORM POTENTIAL WILL CONTINUE INTO TUESDAY AND TUESDAY
NIGHT ACROSS THE ENTIRE REGION. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS SOUTHWEST INDIANA...FAR NORTHWEST
KENTUCKY AND MUCH OF SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER
CONCERN AGAIN WILL BE HAIL WITH DAMAGING WINDS THE SECONDARY
POSSIBILITY.

LOOKING AHEAD PAST TUESDAY NIGHT...THURSDAY NIGHT AND THEN MONDAY OF
NEXT WEEK LOOK TO HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND
POSSIBLE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT...PRIMARILY OVER PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI.

DFS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
April 28, 1:00 PM CST to 1:05 PM CST
Where
Jefferson County, Bluford
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.333, -88.750

Two businesses in Mount Vernon were unroofed. The roof of an auto parts store was blown into the parking lot, landing on top of a vehicle. Rain damaged the inventory of the store. A florist shop was partially unroofed. A dry goods store sustained some damage when a sign on top of the store blew down. Numerous trees were blown down in Mount Vernon, near Bluford, and around Dix.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348955.